Alert archive / Wyoming / Tornado Warnings in 2003
Tornado Warning 10, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 10, 2003, 4:17 PM MDT for Crook County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 4:17 PM MDT (22:17 UTC)
- Expired
- Jun 10, 2003, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Crook County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648 WFUS53 KUNR 102217 TORUNR WYC011-102300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 417 PM MDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CROOK COUNTY IN NORTHEASTERN WYOMING * UNTIL 500 PM MDT * AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 7 MILES SOUTH OF NEW HAVEN...OR ABOUT 30 MILES NORTHWEST OF SUNDANCE...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... NEW HAVEN AND DEVILS TOWER AROUND 420 PM MDT... HULETT AROUND 440 PM MDT... ALVA AROUND 455 PM MDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4471 10501 4455 10490 4473 10417 4497 10431 $$ P. MURPHY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:15 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 10, 3:15 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 PM MDT TUE JUN 10 2003 TYPICAL JUNE WX PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS SERIES OF UPPER LEVEL DISTURBANCES CROSS THE NORTHERN PLAINS THRU FRI. NOT MUCH IN THE WAY OF DIFFERENCES BETWEEN THE DIFFERENT 12Z MODEL RUNS. TIMING OF THESE WAVES WILL CONTINUE TO BE SOMEWHAT DIFFICULT...ESPECIALLY BEYOND THURSDAY...BUT WILL GENERALLY FOLLOW CLOSE TO GFS THRU THE END OF THE WEEK. RIGHT NOW...STORMS ARE FIRING IN EASTERN WY AHEAD OF SHRTWV MOVING ACROSS SOUTHERN MT. STRONG SHEAR AND CAPES OF AROUND 1000 J/KG WILL BE CONDUCIVE TO THE FORMATION OF SUPERCELLS ACROSS NORTHEASTERN WY LATE THIS AFT AND INTO THIS EVE. MAIN THREATS LOOK TO BE FOR LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL SLOWLY TRACK EASTWARD THRU THE EVENING. ATMOS IN WESTERN SD MORE STABLE RIGHT NOW...BUT THAT WILL CHANGE OVERNIGHT AS WAVE APPROACHES AND THETA-E ADV INCREASES. STORMS SHOULD WEAKEN SOME AS THEY MOVE INTO WESTERN SD AND DAYTIME HEATING SUBSIDES...BUT COULD STILL BE STRONG INTO THIS EVENING. ON WED...SETUP LOOKING VERY SIMILAR TO YESTERDAY AS STRONGER SHRTWV...OVER NORTHWEST MT NOW...WILL MOVE INTO THE NORTHERN PLAINS. WEAK COLD FRONT WILL MOVE ACROSS THE CWA LATE IN THE MORN AND AFT. IN WARM SECTOR ACROSS SOUTHERN SD...SB CAPES ARE PROGGED TO INCREASE TO NEAR 2000 J/KG WITH DECENT DIRECTIONAL AND SPEED SHEAR DURING THE AFT. SURF LOW NOW DEVELOPING ALONG THE FRONTAL BOUNDARY IN WY IS PROGGED TO MOVE SLOWLY ACROSS NORTHERN NEB. SLIGHT RISK OVER MUCH OF WESTERN SD LOOKS WARRANTED WITH BETTER CHANCES EXPECTED OVER SOUTHERN SD FROM MID TO LATE AFT AS THE FRONT APPROACHES DURING MAX HEATING AND INSTABILITY. SYSTEM WILL EXIT EASTERN CWA EARLY IN THE EVENING. IN THE EXTENDED...AS UPPER TROF OVER WESTERN CONUS DEEPENS LATE THIS WEEK AND WEAK RIDGING BUILDS ACROSS THE UPPER MIDWEST...SOUTHWEST FLOW WILL DEVELOP ACROSS WESTERN PARTS OF THE REGION. MAIN CHANCES FOR STORMS WILL BE ACROSS NORTHEAST WY AND FAR WESTERN SD THIS WEEKEND AND INTO EARLY NEXT WEEK...WITH MAINLY DRY AND WARM CONDITIONS EXPECTED ACROSS EASTERN CWA. .UNR...NONE. ST
Hazardous weather outlook, Jun 10, 6:00 AM MDT, 10 hours 17 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS... THEN SPREAD EASTWARD DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY EVENING ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS...WITH THE PRIMARY THREAT BEING HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. ANY STORMS THAT DEVELOP WILL THEN MOVE EASTWARD ACROSS WESTERN AND CENTRAL SOUTH DAKOTA DURING THE EVENING AND OVERNIGHT HOURS. EVEN THOUGH THE SEVERE WEATHER THREAT WILL NOT BE AS GREAT OVER THESE AREAS...A FEW STORMS MAY PRODUCE HAIL LARGER THAN 3/4 OF AN INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE NORTHERN PLAINS ON WEDNESDAY. THIS DISTURBANCE MAY TRIGGER SOME SEVERE THUNDERSTORMS...PRIMARILY OVER WESTERN AND CENTRAL SOUTH DAKOTA. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA. A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL THEN BE POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED LATE THIS AFTERNOON AND EVENING... ESPECIALLY OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. JOHNSON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:22 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 53 min |
| Jun 10, 3:38 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 67 min |
| Jun 10, 4:22 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 53 min |
| Jun 10, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 45 min |
Nearby
Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.